Utah, 2014

Hail and Damaging Wind in Utah, August 23 to 25, 2014

August 23 to 25, 2014 · NWS SLC · 6 events in 5 counties and zones

Severe thunderstorms continued to be a threat in northern Utah heading into the end of August, with multiple storms producing strong winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Severe thunderstorms continued to be a threat in northern Utah heading into the end of August, with multiple storms producing strong winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 22, 8:56 PM MST, 5 hours 59 minutes earlier.

Area forecast discussion, Aug 22, 8:56 PM MST, 5 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
956 PM MDT FRI AUG 22 2014

.SYNOPSIS...A COLD TROUGH WILL IMPACT NORTHERN AND CENTRAL UTAH
TONIGHT AND SATURDAY. ANOTHER TROUGH WILL IMPACT THE AREA EARLY
NEXT WEEK BEFORE HIGH PRESSURE RETURNS FOR THE LATTER PART OF THE
WEEK.

&&

.DISCUSSION...A COOL UPPER TROF IS CENTERED OVER WEST CENTRAL ID
THIS EVE. THE ASSOCIATED COLD FRONT EXTENDS FROM ABOUT PRICE TO
MILFORD AND CONTINUES DRIVING SEWD. A BROAD SWATH OF CONVECTIVE
PRECIP ACCOMPANIES THE COLD FRONT AND HAS CLEARED THE NORTHERN AND
CENTRAL WASATCH FRONT BUT WILL PERSIST IN UT CO A LITTLE WHILE
LONGER. ADDITIONAL SHOWERS OVER NWRN UT ASSOCIATED WITH THE
ADVANCING COLD POOL ALOFT SHOULD CONTINUE TO PROPAGATE EAST AND
FILL BACK IN ACROSS THE NORTHERN AND CENTRAL WASATCH FRONT LATER
TONIGHT.

EXPECT THE SHOWERS AT THE SOUTHERN END OF THE COLD FRONT TO WEAKEN
OVER THE NEXT SEVERAL HOURS AS IT MOVES FARTHER AWAY FROM THE
UPPER SUPPORT WHILE THE PORTION CROSSING CENTRAL AND NERN UT
SHOULD HOLD TOGETHER.

THE UPPER TROF AXIS CROSSES NRN UT AROUND MIDDAY AND EXPECT
PRECIP TO SHUT DOWN RAPIDLY ALONG AND RIGHT BEHIND THIS AXIS WITH
SKIES CLEARING OUT IN THE AFTN ACROSS THE N AND W.

A MOSTLY CLEAR NIGHT SHOULD ALLOW TEMPS TO DIP TO CHILLY LEVELS
SUN MORNING ALTHO THEY WILL REMAIN WELL ABOVE FREEZING IN THE
POPULATED VALLEYS.

SOME CONVECTION IS POSSIBLE ACROSS CENTRAL UT SUN AS THE REMAINS
OF THE COLD FRONT START TO LIFT BACK NORTH AS A WEAK WARM FRONT
AHEAD OF THE NEXT SHORT WAVE THAT DEEPENS THE UPPER TROF AGAIN TO
OUR WEST.

UPDATED EARLIER TO MAKE SOME SHORT TERM ADJUSTMENTS TO POPS SKY
AND WIND. NO ADDITIONAL UPDATES PLANNED.

&&

.AVIATION...A BREAK IN THE SHOWERS AT THE KSLC TERMINAL WILL LAST
THROUGH ABOUT 06Z TONIGHT WITH OCCASIONAL PASSING SHOWERS AFTER
THAT. WINDS HAVE RETURNED TO SOUTHEASTERLY AND SHOULD REMAIN THAT
WAY INTO THE MORNING. HOWEVER GUSTY ERRATIC WINDS ARE POSSIBLE
WITH SHOWERS. VFR CONDITIONS WILL PREVAIL BUT BRIEF MVFR
CONDITIONS ARE POSSIBLE IF A SHOWER PASSES DIRECTLY OVERHEAD.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

WILENSKY

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 22, 3:37 AM MST, 23 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
437 AM MDT FRI AUG 22 2014

UTZ001>016-019>021-517-518-WYZ021-231045-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
437 AM MDT FRI AUG 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

AN UNSEASONABLY COLD TROUGH WILL IMPACT PRIMARILY NORTHERN UTAH AS
IT MOVES THROUGH THIS AFTERNOON AND TONIGHT...BRINGING WIDESPREAD
PRECIPITATION AND MUCH COLDER AIR. LINGERING INSTABILITY WILL
ALLOW SOME SHOWERS AND THUNDERSTORMS TO DEVELOP OVER CENTRAL AND
SOUTHERN UTAH THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE TROUGH WILL CONTINUE TO MOVE THROUGH NORTHERN UTAH THROUGH
SATURDAY AFTERNOON BEFORE EXITING SATURDAY EVENING. PRECIPITATION
WILL CONTINUE THROUGH SATURDAY AFTERNOON BEFORE TAPERING OFF.
TEMPERATURES OVER NORTHERN UTAH WILL BE IN EXCESS OF 15 DEGREES
COOLER THAN TEMPERATURES ON FRIDAY WITH LITTLE CHANGE IN
TEMPERATURES EXPECTED OVER CENTRAL AND SOUTHERN UTAH.

THE OUTLOOK AREA WILL SEE A BRIEF WARMING AND DRYING TREND FOR THE
LATTER HALF OF THE WEEKEND...THOUGH A FEW AFTERNOON SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE. ANOTHER TROUGH WILL MOVE THROUGH
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Special weather statement, Aug 23, 1:26 AM MST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
226 AM MDT SAT AUG 23 2014

UTZ005-230930-
GREAT SALT LAKE DESERT AND MOUNTAINS UT-
226 AM MDT SAT AUG 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TOOELE COUNTY UNTIL
330 AM MDT...

AT 226 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES EAST OF IBAPAH...OR 47 MILES EAST OF
LAGES JUNCTION...MOVING EAST AT 35 MPH.

PENNY TO NICKEL SIZE HAIL AND WINDS OF 40 TO 55 MPH WILL BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
IBAPAH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3994 11405 4016 11405 4038 11310 3993 11295
TIME...MOT...LOC 0826Z 270DEG 29KT 4004 11371

CRK
Special weather statement, Aug 23, 2:34 AM MST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
334 AM MDT SAT AUG 23 2014

UTZ003-005-015-231030-
SALT LAKE AND TOOELE VALLEYS UT-
GREAT SALT LAKE DESERT AND MOUNTAINS UT-WEST CENTRAL UTAH UT-
334 AM MDT SAT AUG 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JUAB...SOUTHEASTERN
TOOELE AND WEST CENTRAL UTAH COUNTIES UNTIL 430 AM MDT...

AT 334 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF DUGWAY...MOVING EAST AT 35
MPH.

PEA SIZE HAIL AND WINDS OF 40 TO 55 MPH WILL BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
DUGWAY...VERNON...RUSH VALLEY...FAUST AND LOFGREEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3992 11329 4040 11292 4033 11219 4028 11218
      4026 11219 4017 11215 4015 11217 4010 11215
      4006 11218 4002 11217 3994 11227 3995 11233
      3991 11234
TIME...MOT...LOC 0934Z 278DEG 30KT 4017 11288

CRK

The radar

The Salt Lake City radar (KMTX), 155 km away, was scanning. The volume nearest the first event began at 09:56 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tooele

When
August 23, 2:55 AM MST to 3:00 AM MST
Where
Tooele County, 17.97 mi S of (Dpg)michael Aaf Dug
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
39.920, -112.940

A maximum wind gust of 67 mph was recorded by the Simpson Springs sensor in the Dugway Proving Ground mesonet.

Hail, Utah

When
August 24, 7:18 PM MST
Where
Utah County, Lehi
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
40.400, -111.850

Penny sized hail was reported in Lehi.

Hail, Carbon

When
August 24, 7:50 PM MST
Where
Carbon County, 1.07 mi E of Columbia Jct
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.550, -110.400

Nickel sized hail was reported near Sunnyside.

Hail, Carbon

When
August 25, 1:40 PM MST
Where
Carbon County, 2.74 mi WNW of Utah Railway Jct
Measured
1 in hail
Reported by
Department of Highways
Coordinates
39.760, -110.900

Hail with an average diameter of one inch fell along United States Highway Route 6, north of Helper. The hail accumulated to a depth of 4 inches, requiring the road to be plowed.

Hail, Davis

When
August 25, 2:45 PM MST
Where
Davis County, 1.04 mi E of Bountiful
Measured
0.75 in hail
Reported by
Other Federal Agency
Coordinates
40.880, -111.860

Penny sized hail was reported near the LDS temple in Bountiful.

Hail, Emery

When
August 25, 4:40 PM MST
Where
Emery County, 6.34 mi SW of Mohrland
Measured
1.5 in hail
Reported by
Department of Highways
Coordinates
39.410, -111.110

Hail with a diameter of 1 to 1.5 inches was reported along Utah State Route 31 in Huntington Canyon, and the hail accumulated to a depth of 6 inches on the roadway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2014Every state in 2014This day in weather historyWarnings in Utah, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540997, 540998, 540999, 541001, 541000, 541002.